See What HealthDay Can Do For You
Contact Us

Zoledronic Acid Cuts Mortality After Hip Fracture

Yearly infusions may reduce the risk of subsequent fracture and the risk of death

TUESDAY, Sept. 18 (HealthDay News) -- In patients with low-trauma hip fracture, an annual infusion of zoledronic acid starting within 90 days of surgical repair of the fracture may decrease the risk of new fractures and improve survival, according to a study published online Sept. 17 in the New England Journal of Medicine.

Kenneth W. Lyles, M.D., of the Duke University Medical Center in Durham, N.C., and colleagues randomly assigned 1,065 patients to receive either yearly intravenous zoledronic acid or placebo starting within 90 days after surgical repair of a hip fracture and followed them for a median of 1.9 years.

The researchers found that rates of any new clinical hip fracture were lower in the zoledronic acid group than in the placebo group (8.6 percent versus 13.9 percent). They also found that the zoledronic acid group had a 28 percent lower risk of death from any cause, but that they also were more likely to experience side effects such as pyrexia, myalgia and bone and musculoskeletal pain.

"Whether other osteoporosis treatments will show similar benefits remains to be seen, but there is no reason to believe that the positive effects on morbidity and mortality are unique to zoledronic acid or bisphosphonates in general," state the authors of an accompanying editorial. "This research will probably enhance awareness of a significant public health issue and promote increased use of effective drugs."

This study was supported by Novartis.

Abstract
Full Text
Editorial

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.